I have been taking Epzicom/Sustiva for a little over 2 years with little/no side effects and very good response (ever rising CD4 and basically undetectable VL for over a year). The only issue seems to be I have developed quite a belly and I'm pretty sure it's due to the medicines (I don't eat more calories and I have returned to the gym). My belly has gotten pretty big and I have gained approximately 20+ pounds since my diagnosis. Should I consider switching meds?
Your question is very important and raises a few important points.
First, big bellies on HIV meds is clearly not a problem restricted to those on protease inhibitors. You are on a protease inhibitor-free regimen and have developed this problem. Several clinical trials have found the same thing: all major HIV med combos can cause an increase in waist size.
Second, whether the increase in your abdomen is due to a gain of the surface pinch-an-inch fat or deep fat around the organs is unclear. The deep fat gain is what has been observed in those treated with HIV meds and is clearly abnormal. But a general gain in weight, as you have experienced, can lead to an accumulation of surface fat - the same thing that is seen in people without HIV. Surface and deep fat can react a bit differently to exercise, diet and medications such as growth hormone and androgens.
Third, all successful HIV meds tend to lead to weight gain. People feel better, their caloric intake increases and their body is not engaged in fighting the virus as it was before. All this can contribute to extra pounds in the form of fat. Studies show that rigorous exercise (really sweating) 4 or more time a week plus some weight lifting helps to reduce belly fat in HIV+ people. Sit-ups DO NOT spot reduce fat in the belly.
Lastly, you ask should you switch regimens and my question back is, to what? All the med combos studied can do this.
I would recommend an aggressive program of diet (more fiber, less fat, minimal simple sugars) and exercise (stairmaster, treadmill etc for at least 30 minutes 4+ times a week). You can also consider growth hormone. It works but it is injectable, expensive, and has side effects. The latter can be reduced by using lower doses of the med (1 mg) daily and expecting changes to be evident only after several months. In the future there may be other options but for now, other than liposuction, this is all we got.